Steroid Injection Risks: STOP INJECTING PATIENTS WITH STEROIDS!!!

steroid injection risks

I love blogging about my experiences in clinic, especially the ones that make my blood boil. One of those blood boiling issues is steroid injection risks. This past week, while seeing patients at our licensed, advanced stem-cell-culture site in Grand Cayman, I saw a guy whose hip MRI from December wasn’t that bad. In fact, it didn’t fit with his quickly declining function and elevating pain. A quick preprocedure X-ray confirmed what I had feared—two steroid shots he had in that hip a few months back had accelerated his arthritis like pouring gasoline on a bonfire. So this post is aimed squarely at the legions of physicians who continue to use steroids…

Steroid Injection Risks Are Nasty

Physicians around the country inject high-dose corticosteroids in joints like it’s holy water. The dose they use is based more on medical tradition than on science. You see, while the milligram-dose range used sounds small (after all, it’s only a thousandth of a gram), to the body it’s massive. In fact, it’s a million times too much as the joint and cells of the body are used to seeing a billionth of grams (nanograms).

What happens when you dramatically overdose tissues used to seeing nanograms of steroid with milligrams? Bad stuff!

Why, Then, Are We Still Injecting Patients with High-Dose Steroids?

Steroids are an inconvenient truth. They can make a patient feel better for a while, but they also likely cause more long-term harm than good. So why do we use them? First, many physicians don’t have anything better to offer. Let’s be honest here. In a world where regenerative-medicine solutions are exploding, that’s just a simple lack of imagination and knowledge on the part of the physician. Second, they’re covered by insurance, and many physicians have a hard time thinking outside of the insurance box, even if what’s in that box is not in the best interest of the patient.

How We Can Keep Our Insurance Overlords Happy and Help the Patient

When we first began using stem cells in 2005, the research was clear that nanogram-dose (ultra-low-dose) steroids was what the body was meant to experience. Meaning when you look at in vitro studies where cells are exposed to corticosteroids, the appropriate dose range to get an effect is in the tens- to hundreds-of-nanogram range. This is more than enough to activate receptors. In fact, steroids in this dose range can do some cool things, but steroids in the much higher milligram-dose range (one million times more) kill cells. Hence, the solution would seem to be simple: given the steroid injection risks, if you have to use steroids, why not just use them in the appropriate dose range for the body?

We’ve been using nanogram steroids for a decade now, and I can tell you that they work very similarly to their bigger milligram-dose cousin. You observe the same suppression of inflammation, and you’re not killing cells. In fact the only time I’ve seen them not work is in a patient with severe inflammation due to a systemic disease or in a patient whose body has gotten used to the sledgehammer effects of high-dose steroids.

The upshot? Ladies and gentleman, madams and monsieurs…it’s time to ditch the high-dose steroids! Just use the low dose version to protect your patients!

Read 10 Comments
  1. This makes total sense to me! I’ve been getting steroid injections for years due to my knee issues. They don’t even work anymore in fact I had a euflexxa injection, it was supposed to be 1 out of 3 when they first came out when they used chicken combs and had a massive reaction where my entire leg swelled and I couldn’t walk for a week. Needless to say I didn’t finish that series. Since then I’ve had multiple injections of other steroids. 18 months ago I still had cartilage in my knees, not much but some. I just had 3 MRIs 2 months ago and have NO cartilage left, which I was left with the option of you guessed it… A 35 year old with partial knee replacements. I am not overweight at 5’6″ 130lbs and am very active so I shouldn’t have declined so rapidly. I haven’t done replacements for one I’m 35 and two bc I saw your postings and now know what I want to try. Of course, that takes $ that I have to make, but hopefully in time I will be able to have stem cell injections and not be on pain pills as I am a nurse and have to grin and bare it through a 12 HR shift without my pain meds.

  2. I KNEW IT!!! Last January I was evaluated by a PA at Kaiser who said I had mild arthritis in both hips. He recommended a steroid injection to help with the pain. I got it in my right hip and it felt great for a week. Then the pain returned but it was twice as bad. So bad I’ve had to walk with a cane for the last 7 months. It hasn’t gotten much better despite physical therapy and regular water aerobics. A recent MRI indicated I now have moderate to severe arthritis in the hip that was injected…how did I go from mild to severe arthritis in 7 months? When I’ve asked the medical people involved with this if maybe the steroid had made things worse for me they play dumb and act as if I’m loony for suggesting it. I’ve just had PRP and hope I’ll see some improvement. JUST SAY NO TO STEROID INJECTIONS!

  3. Epidural Steroid Injections are the number one cause of Spinal Arachnoiditis. I know because I have it!!! How can physicians keep injecting this poison into our bodies even know the FDA has a warning on the box stating that it is NOT to be use in the spine???

  4. I have a suspicion, after reading many of your notes on injectable steroids, that I seem to have developed a type of “tendonitis” in my upper arms due to multiple elbow steroid injections. I have had 4 in my left elbow (worst arm) and 2 in my right, about 5yrs ago. I have been having this tendon problem for about one year now, and not one doctor can figure out what’s wrong. One actually said “it seems like tendonitis”, but no cause or cure was suggested. The steroid injections is the only common denominator here. The right arm is affected as well, but not nearly to the degree of the left (and I’m right handed, so maybe the strong arm is less affected, plus I only had 2 injections there). Is there hope for acute tendonitis in my bicep/tricep area?

Leave a Reply

Your email address will not be published. Required fields are marked *

More Questions? Search the Knowledge Base.

Share This